South Carolina, 2003Damaging Wind in South Carolina, August 18, 2003
August 18, 2003 · NWS CAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 1:34 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 1:34 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT MON AUG 18 2003
TONIGHT: BOUNDARY HAS SET UP ACROSS THE CWA JUST SOUTH OF CAE.
SHOWERS ARE DEVELOPING FROM AGS INTO MANNING. BOUNDARY IS EXPECTED
TO DRIFT TO THE SOUTH OVERNIGHT. TEMPERATURES ARE EXPECTED TO BE
NEAR NORMAL TONIGHT WITH PATCHY FOG DEVELOPING TOWARDS MORNING.
TUESDAY THROUGH THURSDAY: UPPER LEVEL RIDGE IS EXPECTED TO BUILD IN
OVER THE AREA WITH WARMER TEMPERATURES AND CONTINUED HIGH HUMIDITY.
DIURNAL AFTERNOON AND EVENING CONVECTION WILL BE EXPECTED AS WEAK
UPPER LEVEL SHORT WAVES WILL SLOWLY DRIFT AROUND IN THE MEAN RIDGE
PATTERN. MODES SEEM TO BE HANDLING THE UPPER LEVEL FEATURES FAIRLY
WELL.
THURSDAY THROUGH SATURDAY: STRONG COLD FRONT IS EXPECTED TO MOVE IN
HERE LATE FRIDAY AND INTO SATURDAY. TIMING IS STILL A PROBLEM WITH
FRONTS IN THE EXTENDED. MODELS TEND TO BE A BIT FAST. FRONT WILL
BECOME STATIONARY DURING THE WEEKEND WITH HIGHER POPS EXPECTED
DURING THE WEEKEND.
SUNDAY AND MONDAY: HIGH PRESSURE WILL DEVELOP OVER THE NE PART OF
THE US. HIGH WILL TRY TO BUILD DOWN THE COAST MONDAY AS FRONT WILL
SLIDE EAST. SHOULD BRING IN SOME COOLER TEMPERATURES FOR MONDAY.
CAE 72 90 69 89 / 10 20 10 20
AGS 72 91 69 90 / 10 20 10 20
SSC 72 90 69 89 / 10 20 10 20
OGB 73 91 70 90 / 20 20 10 20
.CAE...
GA...NONE.
SC...NONE.
JDB
Hazardous weather outlook, Aug 18, 4:35 AM EST, 12 hours 40 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON AUG 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.
.DAY ONE...
A SLOW MOVING COLD FRONT WILL BE ACROSS THE AREA THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE
STRONGER STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 18, 1:27 PM EST, 3 hours 48 minutes before
SCZ038-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT MON AUG 18 2003
...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 300 PM
EDT...
AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES EAST OF MANNING. THE STORM WAS
NEARLY STATIONARY BUT COULD INCREASE IN SIZE AND AFFECT MANNING
BY 245 PM. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MANNING AND TURBEVILLE THROUGH 300 PM EDT.
MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.
TTH
Thunderstorm Wind, Calhoun
- When
- August 18, 5:15 PM EST
- Where
- Calhoun County, 9 mi E of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.550, -80.567
Sheriff reported a couple of trees down at Stumphole and TV roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 20, 20033 injured · $1.3 million · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2003$455,000 · 1.75 in hail · 9 events
- Damaging Winds in Nebraska, August 18, 2003$415,000 · 62 kt wind · 4 events
- Damaging Wind in Nebraska, August 18, 2003$300,000 · 65 kt wind · 1 event
- Damaging Wind in Minnesota, August 18, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, August 18, 2003$50,000 · 61 kt wind · 1 event
- Flash Flood in Alabama, August 18, 2003$25,000 · 1 event
- Lightning Strike in Colorado, August 18, 2003$25,000 · 1 event
- Flash Flood in Arizona, August 18, 2003$24,000 · 1 event
- Hail in Iowa, August 18, 2003$20,000 · 1.75 in hail · 1 event
- Lightning Strike in Florida, August 18, 20031 injured · 1 event
- Hail and Damaging Wind in Colorado, August 18, 20032.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367987.